Medical questions & health advice by board certified doctors
"I took a plan B pill but I'm having heavy bleeding. What could be wrong?"
I had my period on August 24th to 28th. I then took a plan B pill because there was an accident on the 29th of August. On September 2nd (4 days after taking the pill), I started bleeding lightly, but as time progressed, it became heavier as if it was my regular period. Today is my 6th day since I took the pill and I am bleeding moderate to heavy.
I'm sorry to hear that you are having this amount of bleeding, and I definitely recommend that you go to see your primary care doctor or your OB GYN doctor, especially if the bleeding continues or if you develop other concerning symptoms. Irregular bleeding after taking plan B or other forms of emergency contraception is actually fairly common. Probably somewhere between 10 and 20 percent of all women who take emergency contraception will have some irregular bleeding in the month following ingestion. This is because the emergency contraception does interfere with your regular menstrual cycle, leading sometimes to bleeding. Usually, this bleeding is just spotting, although sometimes it may be heavy enough to seem like a menstrual cycle. The bleeding after emergency contraception is rarely serious and almost always resolves within the month. However, checking in with your regular doctor is still the best plan. They'll be able to help you decide whether things are returning to normal and whether you need to do anything else about the bleeding. Also, they will be able to help you make certain that the plan B was effective; a small percentage of women who take plan B can still end up pregnant, and they'll be able to rule this out for you.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.